zbMATH — the first resource for mathematics

The Halphen cubics of order two. (English) Zbl 1372.14005
In the paper under review, the authors study the so-called Roulleau-Urzúa arrangement of cubic curves in the complex projective plane, which has an important meaning in the theory of surfaces of general type [X. Roulleau and G. Urzúa, Ann. Math. (2) 182, No. 1, 287–306 (2015; Zbl 1346.14097)]. The main aim behind this paper is to show that the mentioned arrangement can be described very explicitly using a classical theory of linear series and certain facts known for the so-called dual Hesse arrangement of \(9\) lines and \(12\) triple points. The key observation is that cubics appearing in the construction due to Roulleau-Urzúa are in fact Halphen cubics of order \(n/3\) (see Introduction therein for details). The main result of the paper can be formulated as follows.
Main Theorem. For each \(n \in 3\mathbb{N}\), denote by \(H(n)\) the union of \(\frac{4}{3}(n^{2}-3)\) Halphen cubics of order \(n/3\). The singularities of \(H(n)\) are the following: \(12\) points of multiplicity \(n^{2}-3\) at the vertices of the dual Hesse arrangement of lines, \(n^{2}/3 - 1\) triple points infinitely near to them, and \((n^{2}-3)(n^{2}/3 - 3)\) quadruple points.One of possible applications of the Roulleau-Urzúa arrangement of cubics can be noticed in a different context, the so-called bounded negativity conjecture. It can be shown that the Harbourne index of \(H(n)\), the self-intersection of the strict transform of \(H(n)\) under the blowing-up at the singular locus of \(H(n)\) divided by the number of singular points, tends to \(-4\) as \(n \rightarrow \infty\). Also, the authors provide specific equations (for the first time) of the Halphen cubics of order \(2\).
14C20 Divisors, linear systems, invertible sheaves
14E05 Rational and birational maps
14H52 Elliptic curves
14J26 Rational and ruled surfaces
14K12 Subvarieties of abelian varieties
Full Text: DOI
[1] Artebani, M; Dolgachev, I, The Hesse pencil of plane cubic curves, L’Enseignement Mathématique. Revue Internationale. 2e Série, 55, 235-273, (2009) · Zbl 1192.14024
[2] Aure, A; Decker, W; Popescu, S; Hulek, K; Ranestad, K, The geometry of bielliptic surfaces in \({\mathbb{P}}^4\), Int. J. Math., 4, 873-902, (1993) · Zbl 0809.14029
[3] Bauer, T; Schulz, C, Seshadri constants on the self-product of an elliptic curve, J. Algebra., 320, 2981-3005, (2008) · Zbl 1171.14021
[4] Bauer, T; Szemberg, T, On tensor products of ample line bundles on abelian varieties, Math. Z., 223, 79-85, (1996) · Zbl 0863.14009
[5] Birkenhake, C., Lange, H.: Complex abelian varieties. Springer, Berlin (2004) · Zbl 1056.14063
[6] Catanese, F., Ciliberto, C.: On the irregularity of cyclic coverings of algebraic surfaces. Geometry of complex projective varieties (Cetraro, 1990). pp. 89-115, Sem. Conf., 9, Mediterranean, Rende. (1993) · Zbl 0937.14007
[7] Cohen, H.: Advanced topics in computational number theory. Graduate texts in mathematics, 193. Springer, New York (2000). ISBN: 0-387-98727-4 · Zbl 0977.11056
[8] Comessatti, A, Sui piani tripli ciclici irregolari, Rend. Circ. Mat. Palermo, 21, 369-386, (1911) · JFM 42.0448.01
[9] Dolgachev, I.V.: Classical algebraic geometry. A modern view. Cambridge University Press, Cambridge (2012) · Zbl 1252.14001
[10] Frium, H.: The group law on elliptic curves on Hesse form. Finite fields with applications to coding theory. Cryptography and related areas (Oaxaca, 2001), pp. 123-151. Springer, Berlin (2002) · Zbl 1057.14038
[11] Halphen, G, Recherches sur LES courbes planes du troisieme degré, Math. Ann., 15, 359-379, (1879) · JFM 11.0496.01
[12] Hayashida, T; Nishi, M, Existence of curves of genus two on a product of two elliptic curves, J. Math. Soc. Jpn, 17, 1-16, (1965) · Zbl 0132.41701
[13] Hirzebruch, F, Chern numbers of algebraic surfaces: an example, Math. Ann., 266, 351-356, (1984) · Zbl 0504.14030
[14] Lang, S.: Elliptic curves: diophantine analysis. Springer, Berlin (1978) · Zbl 0388.10001
[15] Roulleau, X.: Bounded negativity. Miyaoka-Sakai inequality and elliptic curve configurations. Preprint (2014). arXiv:1411.6996 · Zbl 1405.14018
[16] Roulleau, X; Urzúa, G, Chern slopes of simply connected complex surfaces of general type, Ann. Math., 182, 287-306, (2015) · Zbl 1346.14097
[17] Silverman, J.H.: The arithmetic of elliptic curves graduate texts in mathematics, 106. Springer, New York (1986). ISBN: 0-387-96203-4
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.